Dear Dr. Roach: My dad recently passed away as a result of cirrhosis of the liver. He also had Parkinson's disease for 10 years. Several other people we know who have Parkinson's also have cirrhosis. Is it possible that his Parkinson's medication could have caused the cirrhosis? My dad was 78. He did drink beer up until about 10 years ago, mainly socially and nothing real extensive. He was a little overweight, probably by 30 or 40 pounds. The medication that he was on was carbidopa/levodopa. It just seems like it would be too much of a coincidence that there are several people with the exact circumstances as my dad.
A: I am sorry to hear about your dad passing.
Carbidopa/levodopa (Sinemet) is a common, well-established treatment for Parkinson's disease. While it's impossible to say with certainty in any given person, carbidopa/levodopa is almost never associated with serious liver damage, so cirrhosis related to this drug would be exceedingly unlikely.
In your dad's case, it's much more likely that he had fatty liver disease, which is associated with being overweight (and especially in people with diabetes, if your dad had that). This is a much more likely cause of cirrhosis, in my opinion. Although he may not have consumed a lot of beer, any alcohol increases the risk of liver damage in a person who already has some liver problem, including fatty liver.
The only definitive treatment for fatty liver is a better diet and weight loss (and, of course, alcohol abstinence, at least in people with abnormal liver enzymes by blood testing). A diet of mostly plants with little meat, almost no refined sugar or processed carbohydrates, and with nuts and whole grains, can help control diabetes and foster weight loss, which can sometimes reverse the damage to the liver.
To answer your question directly, Parkinson's disease and cirrhosis both are common, and it's not too much of a coincidence to see several people with that combination.